Sense about Science ? equipping people to make sense of science and evidence
Publications and resources
Does 'the pill cause stroke'?
On 27th April the press reported the case of 15 year-old girl who suffered a stroke, suggesting this was associated with taking the combined contraceptive pill (including The Express; The Telegraph; The Sun).
Dr Alyson Elliman, Consultant in Sexual & Reproductive Healthcare and Vice President of Faculty of Sexual and Reproductive Healthcare of the RCOG, responded:
“It is very rare that women of any age suffer a stroke as a result of taking the combined hormonal contraceptive pill. There are 2 types of stroke – one due to haemorrhage within the brain, and the other due to lack of oxygen (ischaemia). There may be an increased risk of suffering the second type of stroke for women taking the pill compared to those who do not, but this has not been confirmed in all studies. Some women may be more at risk of having this problem, such as those who have migraines with preceding visual disturbance, or with clotting abnormalities.
All forms of contraception carry a lower risk of women suffering a stroke than pregnancy itself, which accounts for 12% of deaths in pregnant women.”
Document type: For The Record